HPD warns of recent drug overdoses in Hays

HPD

The Hays Police Department said in a news release Thursday afternoon that it had responded to three reports of drug overdoses in the past 50 hours. A 20 and 24-year old have both died in separate incidents. The third overdose resulted in the victim being transported to the emergency room and that person is expected to live. 

Investigations suggest that at least two incidents are related to the use of opioids, possibly mixed with another substance. In both of these cases Naloxone (Narcan) was given at the scene prior to emergency responders arrival. All three of these incidents are being investigated by the Hays Police Department, and we encourage anyone with information about them to call and speak to a detective. 

During an opioid overdose breathing can be dangerously slowed or stopped, causing brain damage or death. Physical signs of an opioid overdose include: 

Face is extremely pale or clammy to touch

Breathing is very slow or stopped

Body is limp

Fingernails or lips are blue or purple

Vomiting or making gurgling noises

Cannot be woken up from sleep or unable to speak

Slow heartbeat and/or low blood pressure

The following should be done in the event of an overdose: 

Call 911 immediately if someone is overdosing. Failure to do so may result in the death of the victim

Use Naloxone (Narcan) if a person is having a suspected overdose

Try to keep the person awake and breathing

Lay the person on their side to prevent choking

Stay with the person until first responders arrive

If you know of someone struggling with addiction, please support them in making healthy decisions.  If you have information about the sale, possession, or use of these dangerous drugs please call the Hays Police Department at (785) 625-1030, or the Ellis County Sheriff’s Department at (785) 625-1040 to speak with someone from the Ellis County Drug Enforcement Unit.  

If it is an emergency call 911.